Heart Disease Expert Forum
Tenormin- atenolol
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Tenormin- atenolol

I have been taking 50mg Atenolol for a couple of weeks.  The first time, I took it in the evening (because I picked up my prescription in the afternoon that day)... since then, I have continued to take it at about 8:00-9:00 in the evening.  Never before have I had problems getting out of bed in the morning or staying awake in my morning classes... for the past couple of weeks, it seems so hard to keep my eyes open in lectures (even when the topics are interesting).  By about 11:00, I'm usually wide awake and can stay up until about midnight.  My sleeping patterns haven't changed at all (about 7 hrs per night... pretty good for a college student).  

I wanted to know if you thought that my sleepiness might be due to the medicine and if you think that it might help if I started taking the medicine in the morning or early afternoon, rather than in the evening.
Related Discussions
Avatar_n_tn
srk2780,

It sure sounds as if the atenolol (tenormin) could be contributing to your fatigue.  Taking the medicine in the late afternoon might change the peak effect to during the night, at a time when you would be asleep anyway.

Before changing your medicine-taking-time, be sure to consider other possibilities for your fatigue ... keggers, new girlfriend, mid-terms, etc.

Good luck.
8 Comments
Blank
Avatar_n_tn
My doctor prescribed it, because at an appointment in September, I had very high blood pressure.  It stayed up until he put me on the medicine.  It's going down now, but I go back every other week for a check-up.  He did lab work, x-rays, and an ECG and found nothing wrong, except for what he said was a minor "right bundle branch block" that showed up on the ECG.
Blank
Avatar_n_tn
I can tell you that beta-blockers can cause drowsiness, usually mild though. As for when you should take it, the CCF-MD may ceratinly have a recommendation. Glad to hear your BP is under control. Take care...
                                  JCI, BS RRT
Blank
Avatar_n_tn
If you have pharmacy insurance, you might consider some other type of blood pressure drug than a beta blocker.

Although Atenolol is cheap and effective at controlling BP, the side effects may not make it the best first choice for a young person.
Blank
Avatar_n_tn
I also take atenonol 50 mg 1 x a day.
When I first started to take it I had the same problem.  I felt sleepy.
I switched to the evenings.  But now after 2 years I take it in the morning and it does not affect me.  I take it because I have Mitral Regurgitation not high blood pressure.
Blank
Avatar_n_tn
I took my medicine at 3:00 yesterday afternoon (as opposed to when I normally take it at about 8:00 in the evening).  I had no trouble getting out of bed this morning, and I stayed awake in my class this morning.  Hopefully, that solved my problem.  Thanks for your comments.
Blank
Avatar_n_tn
I also take tenormin (25 mg once a day) for rapid heartbeat; been on it for over ten years.  It works well, but I do notice that if I lie down after taking it, I get drowsy.  However, if I stay active after I've taken it in the morning it doesn't cause me to feel sleepy at all.
Blank
Avatar_n_tn
I wear a HR Moitor when I run and have noticed that the 50 Mg Atenolol I'm now taking to lower BP has lowered my HR. When running I try to keep my HR in the 60% - 70% range for greater heart fitness. Is there a calculation to adjust the Max HR for exersise when on Atenolol?
Blank
Avatar_m_tn
A related discussion, is  this medicine safe for me to take? was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank